Remote Access Journal of the American Mathematical Society
Green Open Access

Journal of the American Mathematical Society

ISSN 1088-6834(online) ISSN 0894-0347(print)



On the existence and uniqueness of global solutions for the KdV equation with quasi-periodic initial data

Authors: David Damanik and Michael Goldstein
Journal: J. Amer. Math. Soc. 29 (2016), 825-856
MSC (2010): Primary 35Q53; Secondary 35B15
Published electronically: June 29, 2015
MathSciNet review: 3486173
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: We consider the KdV equation $ \partial _t u +\partial ^3_x u +u\partial _x u=0 $ with quasi-periodic initial data whose Fourier coefficients decay exponentially and prove existence and uniqueness, in the class of functions which have an expansion with exponentially decaying Fourier coefficients, of a solution on a small interval of time, the length of which depends on the given data and the frequency vector involved. For a Diophantine frequency vector and for small quasi-periodic data (i.e., when the Fourier coefficients obey $ \vert c(m)\vert \le \varepsilon \exp (-\kappa _0 \vert m\vert)$ with $ \varepsilon > 0$ sufficiently small, depending on $ \kappa _0 > 0$ and the frequency vector), we prove global existence and uniqueness of the solution. The latter result relies on our recent work [Publ. Math. Inst. Hautes Études Sci. 119 (2014) 217] on the inverse spectral problem for the quasi-periodic Schrödinger equation.

References [Enhancements On Off] (What's this?)

  • [BoS] J. L. Bona and R. Smith, The initial-value problem for the Korteweg-de Vries equation, Philos. Trans. R. Soc. Lond. Ser. A 278 (1975), no. 1287, 555-601. MR 0385355 (52 #6219)
  • [Bo] J. Bourgain, Fourier transform restriction phenomena for certain lattice subsets and applications to nonlinear evolution equations. II. The KdV-equation, Geom. Funct. Anal. 3 (1993), no. 3, 209-262. MR 1215780 (95d:35160b),
  • [Bo1] J. Bourgain, Periodic Korteweg de Vries equation with measures as initial data, Selecta Math. (N.S.) 3 (1997), no. 2, 115-159. MR 1466164 (2000i:35173),
  • [Bo2] J. Bourgain, Green's function estimates for lattice Schrödinger operators and applications, Annals of Mathematics Studies, vol. 158, Princeton University Press, Princeton, NJ, 2005. MR 2100420 (2005j:35184)
  • [Ch] M. Christ, Power series solution of a nonlinear Schrödinger equation, Mathematical aspects of nonlinear dispersive equations, Ann. of Math. Stud., vol. 163, Princeton Univ. Press, Princeton, NJ, 2007, pp. 131-155. MR 2333210 (2008k:35438)
  • [CKSTT] J. Colliander, M. Keel, G. Staffilani, H. Takaoka, and T. Tao, Sharp global well-posedness for KdV and modified KdV on $ \mathbb{R}$ and $ \mathbb{T}$, J. Amer. Math. Soc. 16 (2003), no. 3, 705-749 (electronic). MR 1969209 (2004c:35352),
  • [DG] David Damanik and Michael Goldstein, On the inverse spectral problem for the quasi-periodic Schrödinger equation, Publ. Math. Inst. Hautes Études Sci. 119 (2014), 217-401. MR 3210179,
  • [De] Percy Deift, Some open problems in random matrix theory and the theory of integrable systems, Integrable systems and random matrices, Contemp. Math., vol. 458, Amer. Math. Soc., Providence, RI, 2008, pp. 419-430. MR 2411922 (2010a:37146),
  • [DiSi] E. I. Dinaburg and Ja. G. Sinaĭ, The one-dimensional Schrödinger equation with quasiperiodic potential, Funktsional. Anal. i Priložen. 9 (1975), no. 4, 8-21 (Russian). MR 0470318 (57 #10076)
  • [Du] B. A. Dubrovin, A periodic problem for the Korteweg-de Vries equation in a class of short-range potentials, Funkstional. Anal. i Priložen. 9 (1975), no. 3, 41-51 (Russian). MR 0486780 (58 #6480)
  • [Du2] B. A. Dubrovin, Theta-functions and nonlinear equations, Uspekhi Mat. Nauk 36 (1981), no. 2(218), 11-80 (Russian). With an appendix by I. M. Krichever. MR 616797 (83i:35149)
  • [DMN] B. A. Dubrovin, V. B. Matveev, and S. P. Novikov, Nonlinear equations of Korteweg-de Vries type, finite-band linear operators and Abelian varieties, Uspehi Mat. Nauk 31 (1976), no. 1(187), 55-136 (Russian). MR 0427869 (55 #899)
  • [Eg] I. E. Egorova, The Cauchy problem for the KdV equation with almost periodic initial data whose spectrum is nowhere dense, Spectral operator theory and related topics, Adv. Soviet Math., vol. 19, Amer. Math. Soc., Providence, RI, 1994, pp. 181-208. MR 1298446 (95m:35161)
  • [El] L. H. Eliasson, Floquet solutions for the $ 1$-dimensional quasi-periodic Schrödinger equation, Comm. Math. Phys. 146 (1992), no. 3, 447-482. MR 1167299 (93d:34141)
  • [El] L. D. Faddeev and V. E. Zakharov, Korteweg-de Vries equation: a completely integrable Hamiltonian system, Funct. Anal. Appl. 5 (1971), 280-287.
  • [FlMcL] H. Flaschka and D. W. McLaughlin, Canonically conjugate variables for the Korteweg-de Vries equation and the Toda lattice with periodic boundary conditions, Progr. Theoret. Phys. 55 (1976), no. 2, 438-456. MR 0403368 (53 #7179)
  • [Ga] Clifford S. Gardner, Korteweg-de Vries equation and generalizations. IV. The Korteweg-de Vries equation as a Hamiltonian system, J. Math. Phys. 12 (1971), 1548-1551. MR 0286402 (44 #3615)
  • [GGKM] C. S. Gardner, J. M. Greene, M. D. Kruskal, and R. M. Miura, A method for solving the Korteweg-de Vries equation, Phys. Rev. Lett. 19 (1967), 1095-1097.
  • [GaMo] C. S. Gardner and G. K. Morikawa, Similarity in the asymptotic behavior of collision free hydromagnetic waves and water waves (1960). New York University, Courant Institute Math. Sci. Res. Rep. NYO-9082.
  • [JeKa] A. Jeffrey and T. Kakutani, Weak nonlinear dispersive waves: A discussion centered around the Korteweg-de Vries equation, SIAM Rev. 14 (1972), 582-643. MR 0334675 (48 #12993)
  • [Ka] Thomas Kappeler, Solutions to the Korteweg-de Vries equation with irregular initial profile, Comm. Partial Differential Equations 11 (1986), no. 9, 927-945. MR 844170 (87j:35326),
  • [KaMa] T. Kappeler and M. Makarov, On Birkhoff coordinates for KdV, Ann. Henri Poincaré 2 (2001), no. 5, 807-856. MR 1869523 (2003d:37106),
  • [KP] Thomas Kappeler and Jürgen Pöschel, KdV & KAM, Ergebnisse der Mathematik und ihrer Grenzgebiete. 3. Folge. A Series of Modern Surveys in Mathematics [Results in Mathematics and Related Areas. 3rd Series. A Series of Modern Surveys in Mathematics], vol. 45, Springer-Verlag, Berlin, 2003. MR 1997070 (2004g:37099)
  • [KaT] T. Kappeler and P. Topalov, Global wellposedness of KdV in $ H^{-1}(\mathbb{T},\mathbb{R})$, Duke Math. J. 135 (2006), no. 2, 327-360. MR 2267286 (2007i:35199),
  • [Kat] Tosio Kato, On the Korteweg-deVries equation, Manuscripta Math. 28 (1979), no. 1-3, 89-99. MR 535697 (80d:35128),
  • [KePoVe] Carlos E. Kenig, Gustavo Ponce, and Luis Vega, Well-posedness of the initial value problem for the Korteweg-de Vries equation, J. Amer. Math. Soc. 4 (1991), no. 2, 323-347. MR 1086966 (92c:35106),
  • [KePoVe1] Carlos E. Kenig, Gustavo Ponce, and Luis Vega, A bilinear estimate with applications to the KdV equation, J. Amer. Math. Soc. 9 (1996), no. 2, 573-603. MR 1329387 (96k:35159),
  • [Ku1] S. B. Kuksin, Perturbation theory of conditionally periodic solutions of infinite-dimensional Hamiltonian systems and its applications to the Korteweg-de Vries equation, Mat. Sb. (N.S.) 136(178) (1988), no. 3, 396-412, 431 (Russian); English transl., Math. USSR-Sb. 64 (1989), no. 2, 397-413. MR 959490 (89m:58096)
  • [Ku2] Sergei B. Kuksin, Analysis of Hamiltonian PDEs, Oxford Lecture Series in Mathematics and its Applications, vol. 19, Oxford University Press, Oxford, 2000. MR 1857574 (2002k:35054)
  • [KuPo] Sergej Kuksin and Jürgen Pöschel, Invariant Cantor manifolds of quasi-periodic oscillations for a nonlinear Schrödinger equation, Ann. of Math. (2) 143 (1996), no. 1, 149-179. MR 1370761 (96j:58147),
  • [Lax] Peter D. Lax, Integrals of nonlinear equations of evolution and solitary waves, Comm. Pure Appl. Math. 21 (1968), 467-490. MR 0235310 (38 #3620)
  • [LeSa] B. M. Levitan and I. S. Sargsjan, Sturm-Liouville and Dirac operators, Mathematics and its Applications (Soviet Series), vol. 59, Kluwer Academic Publishers Group, Dordrecht, 1991. Translated from the Russian. MR 1136037 (92i:34119)
  • [Mar] Vladimir A. Marchenko, Sturm-Liouville operators and applications, Operator Theory: Advances and Applications, vol. 22, Birkhäuser Verlag, Basel, 1986. Translated from the Russian by A. Iacob. MR 897106 (88f:34034)
  • [McKvM] H. P. McKean and P. van Moerbeke, The spectrum of Hill's equation, Invent. Math. 30 (1975), no. 3, 217-274. MR 0397076 (53 #936)
  • [McKT] H. P. McKean and E. Trubowitz, Hill's operator and hyperelliptic function theory in the presence of infinitely many branch points, Comm. Pure Appl. Math. 29 (1976), no. 2, 143-226. MR 0427731 (55 #761)
  • [MGK] Robert M. Miura, Clifford S. Gardner, and Martin D. Kruskal, Korteweg-de Vries equation and generalizations. II. Existence of conservation laws and constants of motion, J. Math. Phys. 9 (1968), 1204-1209. MR 0252826 (40 #6042b)
  • [No] S. P. Novikov, Periodic problem for the Korteweg-de Vries equation, Translation in Funct. Anal. Jan. 1 (1975), 236-246.
  • [PaTk] L. A. Pastur and V. A. Tkachenko, Spectral theory of a class of one-dimensional Schrödinger operators with limit-periodic potentials, Tr. Mosk. Mat. Obs. 51 (1988), 114-168, 258 (Russian); English transl., Trans. Moscow Math. Soc. (1989), 115-166. MR 983634 (90h:47090)
  • [PoTr] Jürgen Pöschel and Eugene Trubowitz, Inverse spectral theory, Pure and Applied Mathematics, vol. 130, Academic Press, Inc., Boston, MA, 1987. MR 894477 (89b:34061)
  • [SaT] J. C. Saut and R. Temam, Remarks on the Korteweg-de Vries equation, Israel J. Math. 24 (1976), no. 1, 78-87. MR 0454425 (56 #12676)
  • [Tsu] Kotaro Tsugawa, Local well-posedness of the KdV equation with quasi-periodic initial data, SIAM J. Math. Anal. 44 (2012), no. 5, 3412-3428. MR 3023416,
  • [Za] N. J. Zabuski, Phenomena associated with oscillations of a non-linear model string (the problem of Fermi, Pasta and Ulam) (S. Drobot, ed.), Prentice-Hall, Englewood Cliffs, NJ, 1963.

Similar Articles

Retrieve articles in Journal of the American Mathematical Society with MSC (2010): 35Q53, 35B15

Retrieve articles in all journals with MSC (2010): 35Q53, 35B15

Additional Information

David Damanik
Affiliation: Department of Mathematics, Rice University, 6100 S. Main Street, Houston, Texas 77005-1892

Michael Goldstein
Affiliation: Department of Mathematics, University of Toronto, Bahen Centre, 40 St. George Street, Toronto, Ontario, Canada M5S 2E4

Received by editor(s): January 15, 2013
Received by editor(s) in revised form: February 12, 2015, and May 15, 2015
Published electronically: June 29, 2015
Additional Notes: The first author was partially supported by a Simons Fellowship and NSF grants DMS-0800100, DMS-1067988, and DMS-1361625.
The second author was partially supported by a Guggenheim Fellowship and an NSERC grant.
Article copyright: © Copyright 2015 by the authors

American Mathematical Society